Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 125, NWS Topeka, KS

June 17, 2017Geary County, Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 17, 2017, 6:53 PM CDT for Geary County, Morris County, Wabaunsee County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 6:53 PM CDT (23:53 UTC)
Expired
Jun 17, 2017, 7:45 PM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Geary County, KS, Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 23 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
536 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS53 KTOP 172353
SVRTOP
KSC061-127-197-180045-
/O.NEW.KTOP.SV.W.0125.170617T2353Z-170618T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
653 PM CDT SAT JUN 17 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Geary County in east central Kansas...
  Northeastern Morris County in east central Kansas...
  Southwestern Wabaunsee County in east central Kansas...

* Until 745 PM CDT

* At 653 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Alta Vista, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Alta Vista around 715 PM CDT. 
  Volland around 720 PM CDT. 

This includes Interstate 70 between mile markers 310 and 312.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3871 9642 3899 9672 3907 9661 3907 9658
      3891 9612
TIME...MOT...LOC 2353Z 297DEG 19KT 3898 9657 

HAIL...1.50IN
WIND...60MPH
 
$$

Skow
2 follow-up statements
996 
WWUS53 KTOP 180018
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
718 PM CDT SAT JUN 17 2017

KSC061-127-197-180045-
/O.CON.KTOP.SV.W.0125.000000T0000Z-170618T0045Z/
Geary-Morris-Wabaunsee-
718 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN GEARY...NORTHEASTERN MORRIS AND SOUTHWESTERN
WABAUNSEE COUNTIES...

At 717 PM CDT, a severe thunderstorm was located over Volland, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
southeastern Geary...northeastern Morris and southwestern Wabaunsee
Counties.

This includes Interstate 70 near mile marker 312.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3871 9642 3890 9661 3907 9658 3891 9612
TIME...MOT...LOC 0017Z 297DEG 19KT 3892 9642 

HAIL...1.25IN
WIND...60MPH
 
$$

Skow
353 
WWUS53 KTOP 180036 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
736 PM CDT SAT JUN 17 2017

KSC061-127-197-180045-
/O.EXP.KTOP.SV.W.0125.000000T0000Z-170618T0045Z/
Geary-Morris-Wabaunsee-
736 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GEARY...
NORTHEASTERN MORRIS AND SOUTHWESTERN WABAUNSEE COUNTIES WILL EXPIRE
AT 745 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM CDT for
east central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Wabaunsee, Geary, and Morris counties.

LAT...LON 3871 9642 3890 9661 3907 9658 3891 9612
TIME...MOT...LOC 0035Z 297DEG 19KT 3888 9632 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:47 PM CDT, 6 minutes earlier.

Area forecast discussion, Jun 17, 6:47 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
647 PM CDT Sat Jun 17 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM CDT Sat Jun 17 2017

Early this afternoon, a frontal boundary was oriented southwest to
northeast across the CWA bisecting roughly from Ottawa to northern
Jackson county.  This frontal boundary will be the focus for storms
this afternoon and evening as a mid level shortwave sweeps across
the Central Plains.  While a cap remains in place most of the
afternoon, models do show an erosion late afternoon which would
allow for quick storm initation and intensification.  A highly
unstable atmosphere is in place with CAPE over 4000 J/kg and shear
values between 35-45 knots.  This would allow for storms to quickly
turn severe with supercells possible during initial development.
With steep lapse rates above the current EML, large hail and
damaging winds would be the main hazard with any storms, although an
isolated tornado or two cannot be ruled out.  Some hi-res guidance
suggests storms will develop in northern MO and build into
northeastern KS this afternoon.  Initial singular cells may begin to
form clusters as time goes on with some bowing segments within these
clusters.  If this occurred, the wind risk would be greatly
enhanced.  Location wise, the best chances for severe convection
looks to be along and south of I-70.  Storms will advance southeast
through the night, although post frontal showers and storms will be
possible through the early morning hours.  After tonight, dry
conditions can be expected with surface high pressure moving
directly over Kansas by tomorrow afternoon.

Temperatures this afternoon have been steadily rising into the low
90s, with mid to upper 90s expected as highs.  With dewpoints in the
70s, heat indicies look on track to reach between 100-110 degrees
across the entire area, with the hottest indices in east central
Kansas.  A heat advisory will remain in effect until 7PM this
evening for portions of the area. With the frontal passage in store
this evening, cooler temperatures can be expected tomorrow
along with less oppressive dewpoints.  Highs tomorrow look to top
out in the low 80s.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM CDT Sat Jun 17 2017

Sunday night through Tuesday, an upper level trough will amplify
across the eastern conus and keep the central plains in
northwesterly flow aloft. Expect drier and cooler weather with
Highs on Monday in the mid 80s and highs on Tuesday in the upper
80s to lower 90s.

Tuesday night through Saturday, the mid and upper level flow will
become more zonal and a lee surface trough will deepen across the
high plains. Southerly low-level winds will advect deeper
moisture northward. Minor shortwave troughs embedded within the
zonal mid level flow may provide enough ascent for isolated to
scattered thunderstorms through the period. Highs will warm into
the mid to upper 90s Wednesday through Friday, and heat indices
once again may reach advisory criteria. A slightly stronger upper
trough will move across the northern and central plains on Friday
and will cause a surface cold front to push southward across the
CWA Friday night. Saturday may be cooler and drier if the front
can push southward into OK before becoming stationary. Highs on
Saturday may only reach the mid to upper 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 642 PM CDT Sat Jun 17 2017

Currently, the near term for the 00Z TAFs are in the frontal zone
for the near term. Complicating factors with storm initiation are
becoming more clear. Bottom line is as further development takes
place, amendments will be likely. For now have left VCTS for
storms as the best placements may just be south of the terminals.
Do see another round of showers and storms coming into the
terminals overnight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ022>024-026-
035>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Gargan
AVIATION...Drake
Hazardous weather outlook, Jun 17, 3:56 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 PM CDT Sat Jun 17 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-182100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Another round of thunderstorms are forecast this evening across
eastern Kansas. The storms should develop after 4 pm and exit the
area by 10 pm. Large hail and damaging winds are the primary
threats but an isolated tornado cannot be ruled out. Local flash
flooding is possible if the storms traverse over the same areas
that received heavy rain Friday night.

A heat advisory remains in effect until 7 pm for areas along and
south of a line from Abilene to Manhattan to Holton. Heat indices
are forecast to range between 105 and 110 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 17, 4:07 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     HAIL             5 S WAVERLY             38.33N 95.60W
06/17/2017  M2.75 INCH       COFFEY             KS   PUBLIC

&&
Local storm report, Jun 17, 4:10 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     1 E WHITING             39.59N 95.60W
06/16/2017  E60 MPH          JACKSON            KS   PUBLIC

            SEVERAL 2-4 INCH LIMBS DOWN, FARM EQUIPMENT
            BLOWN AROUND.

&&
Local storm report, Jun 17, 4:38 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND GST     1 NNE HORTON            39.67N 95.52W
06/16/2017  E70 MPH          BROWN              KS   PUBLIC

            HORTON LAKE. 3 RV'S BLOWN ONTO THEIR SIDES,
            ONE BLOWN SIDEWAYS. SEVERAL BRANCHES DOWN.
            TIME AND SPEED ESTIMATED FROM RADAR.

&&
Local storm report, Jun 17, 4:45 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             LYNDON                  38.61N 95.68W
06/17/2017  E2.50 INCH       OSAGE              KS   PUBLIC

&&
Local storm report, Jun 17, 4:58 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HAIL             5 NE DELIA              39.29N 95.90W
06/17/2017  E1.50 INCH       JACKSON            KS   FIRE DEPT/RESCUE

            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jun 17, 6:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             7 NNE WOODBINE          38.88N 96.90W
06/17/2017  E1.75 INCH       GEARY              KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:49 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha41 min
Jun 16, 9:55 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington50 min
Jun 16, 10:17 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington43 min
Jun 16, 10:29 PM CDTSevere Thunderstorm WarningTOPBrown46 min
Jun 16, 10:37 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington38 min
Jun 16, 10:57 PM CDTSevere Thunderstorm WarningTOPWashington48 min
Jun 16, 11:00 PM CDTAreal Flood AdvisoryTOPBrown3 hr
Jun 16, 11:06 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie, Riley39 min
Jun 16, 11:13 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha47 min
Jun 16, 11:28 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson32 min
Jun 16, 11:41 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Nemaha, Pottawatomie, Shawnee34 min
Jun 16, 11:45 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley, Washington31 min
Jun 16, 11:57 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson48 min
Jun 17, 12:07 AM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Shawnee38 min
Jun 17, 12:14 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington46 min
Jun 17, 12:36 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee39 min
Jun 17, 12:42 AM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee48 min
Jun 17, 12:46 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley, Washington44 min
Jun 17, 12:51 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee39 min
Jun 17, 1:31 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie44 min
Jun 17, 1:45 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin, Osage45 min
Jun 17, 2:07 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee23 min
Jun 17, 2:13 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie47 min
Jun 17, 2:19 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee41 min
Jun 17, 2:27 AM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage48 min
Jun 17, 2:57 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee33 min
Jun 17, 3:29 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage46 min
Jun 17, 3:33 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee42 min
Jun 17, 4:12 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey48 min
Jun 17, 4:15 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee30 min
Jun 17, 5:21 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin24 min
Jun 17, 6:19 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Wabaunsee41 min
Jun 17, 6:43 PM CDTSevere Thunderstorm WarningTOPWabaunsee47 min
Jun 17, 6:45 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Wabaunsee45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.